Alert archive / South Dakota / Winter Storm Warnings in 2014

Winter Storm Warning 2, NWS Aberdeen, SD

April 2, 20145 counties in South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this winter storm warning at Apr 2, 2014, 3:26 PM CDT for 5 counties in South Dakota; Big Stone County, Minnesota. It took effect at Apr 3, 2014, 1:00 PM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2014, 3:26 PM CDT (20:26 UTC)
In effect from
Apr 3, 2014, 1:00 PM CDT
Expired
Apr 3, 2014, 11:52 AM CDT
In force
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Clark County, SD, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 123 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WWUS43 KABR 022026
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT WED APR 2 2014

...WINTER STORM FOR EASTERN SOUTH DAKOTA...

.A LOW PRESSURE SYSTEM WILL PULL OUT INTO THE CENTRAL PLAINS ON
THURSDAY...AND MOVE NORTHEAST TOWARD THE WESTERN GREAT LAKES ON
FRIDAY. THIS STORM WILL SPREAD SNOWFALL ACROSS THE AREA...WITH
BREEZY NORTH WINDS DEVELOPING. HEAVY SNOW AND BLOWING SNOW IS
EXPECTED FOR MUCH OF EASTERN SOUTH DAKOTA MID DAY THURSDAY THROUGH
EARLY FRIDAY.

MNZ046-SDZ019>023-030930-
/O.UPG.KABR.WS.A.0003.140403T1200Z-140404T1800Z/
/O.NEW.KABR.WS.W.0002.140403T1800Z-140404T1800Z/
BIG STONE-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
326 PM CDT WED APR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 1 PM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1 PM THURSDAY
TO 1 PM CDT FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...SNOW DEVELOPING LATE THURSDAY MORNING AND PERSISTING
  INTO FRIDAY MORNING. 

* WINDS/VISIBILITY...NORTH 15 TO 25 MPH WITH HIGHER GUSTS.
  VISIBILITY MAY BE REDUCED TO A HALF MILE OR LESS IN AREAS OF
  MODERATE TO HEAVY SNOW.

* SNOW ACCUMULATIONS...6 TO 9 INCHES POSSIBLE. 

* IMPACTS...TRAVEL WILL LIKELY BE AFFECTED...AND COULD BECOME
  HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

MNZ039-SDZ008-011-018-030930-
/O.UPG.KABR.WS.A.0003.140403T1200Z-140404T1800Z/
/O.NEW.KABR.WW.Y.0017.140403T1800Z-140404T1800Z/
TRAVERSE-ROBERTS-DAY-SPINK-
INCLUDING THE CITIES OF...WHEATON...SISSETON...WEBSTER...REDFIELD
326 PM CDT WED APR 2 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 1 PM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 PM THURSDAY TO 1 PM CDT FRIDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* TIMING...SNOW DEVELOPING LATE THURSDAY MORNING AND PERSISTING
  INTO FRIDAY MORNING. 

* WINDS/VISIBILITY...NORTH 15 TO 25 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...3 TO 5 INCHES OF SNOWFALL.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
MBC/TDK
3 follow-up statements
549 
WWUS43 KABR 030912
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
412 AM CDT THU APR 3 2014

...WINTER STORM FOR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA...

.A LOW PRESSURE SYSTEM WILL PULL OUT INTO THE CENTRAL PLAINS
TODAY AND MOVE NORTHEAST TOWARD THE WESTERN GREAT LAKES ON FRIDAY.
THIS STORM WILL SPREAD SNOWFALL ACROSS THE AREA...WITH BREEZY
NORTH WINDS DEVELOPING. SNOW AND BLOWING SNOW IS EXPECTED FOR
MUCH OF EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA MID DAY
TODAY THROUGH EARLY FRIDAY.

SDZ019-032115-
/O.CAN.KABR.WS.W.0002.140403T1800Z-140404T1800Z/
/O.EXB.KABR.WW.Y.0017.140403T1800Z-140404T1200Z/
CLARK-
INCLUDING THE CITY OF...CLARK
412 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM CDT FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 AM CDT FRIDAY. THE WINTER STORM
WARNING HAS BEEN CANCELLED.

* TIMING...SNOW DEVELOPING TODAY AND PERSISTING INTO FRIDAY
  MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...2 TO 4 INCHES.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ046-SDZ020>023-032115-
/O.EXT.KABR.WS.W.0002.140403T1800Z-140404T1500Z/
BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
412 AM CDT THU APR 3 2014

...WINTER STORM WARNING NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM CDT FRIDAY...

* TIMING...SNOW DEVELOPING TODAY AND PERSISTING INTO FRIDAY
  MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED TO A HALF MILE OR LESS IN AREAS OF 
  MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...4 TO 7 INCHES.

* IMPACTS...TRAVEL WILL LIKELY BE AFFECTED...AND COULD BECOME 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

MNZ039-SDZ008-011-018-032115-
/O.EXT.KABR.WW.Y.0017.140403T1800Z-140404T1200Z/
TRAVERSE-ROBERTS-DAY-SPINK-
INCLUDING THE CITIES OF...WHEATON...SISSETON...WEBSTER...REDFIELD
412 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 AM CDT FRIDAY...

* TIMING...SNOW DEVELOPING TODAY AND PERSISTING INTO FRIDAY
  MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...1 TO 4 INCHES.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
TMT
663 
WWUS43 KABR 031343
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
843 AM CDT THU APR 3 2014

...WINTER STORM FOR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA...

.A LOW PRESSURE SYSTEM WILL PULL OUT INTO THE CENTRAL PLAINS
TODAY AND MOVE NORTHEAST TOWARD THE WESTERN GREAT LAKES ON
FRIDAY. THIS STORM WILL SPREAD SNOWFALL ACROSS THE AREA...WITH
BREEZY NORTH WINDS DEVELOPING. SNOW AND BLOWING SNOW IS EXPECTED
FOR MUCH OF EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA MID DAY
TODAY THROUGH EARLY FRIDAY. PATCHY FREEZING DRIZZLE WILL BE
POSSIBLE THIS MORNING.

MNZ046-SDZ020>023-040145-
/O.CON.KABR.WS.W.0002.140403T1800Z-140404T1500Z/
BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
843 AM CDT THU APR 3 2014

...WINTER STORM WARNING REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 10 AM CDT FRIDAY...

* TIMING...SNOW DEVELOPING TODAY AND PERSISTING INTO FRIDAY
  MORNING. PATCHY FREEZING DRIZZLE IS POSSIBLE THIS MORNING. 

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED TO A HALF MILE OR LESS IN AREAS OF 
  MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...4 TO 7 INCHES.

* IMPACTS...TRAVEL WILL LIKELY BE AFFECTED...AND COULD BECOME 
  HAZARDOUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ004>007-009-010-016-017-034>037-031700-
/O.NEW.KABR.WW.Y.0018.140403T1343Z-140403T1700Z/
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-POTTER-FAULK-
SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON...
MOBRIDGE...IPSWICH...GETTYSBURG...FAULKTON...ONIDA...PIERRE...
HIGHMORE...MILLER
843 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR MIXED PRECIPITATION...WHICH IS IN EFFECT
UNTIL NOON CDT TODAY.

* TIMING...THROUGH NOON. 

* WINDS/VISIBILITY...NORTHEAST 10 TO 20 MPH WITH VISIBILITY
  OCCASIONALLY BELOW 1 MILE DUE TO FREEZING DRIZZLE AND FOG.

* SNOW/ICE ACCUMULATIONS...LIGHT ICE AND SNOW ACCUMULATION.

* OTHER IMPACTS...ROADS MAY BE SLICK AND TRAVEL HAZARDOUS UNTIL
  TEMPERATURES WARM TO FREEZING OR HIGHER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MNZ039-SDZ008-011-018-019-040145-
/O.CON.KABR.WW.Y.0017.140403T1800Z-140404T1200Z/
TRAVERSE-ROBERTS-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...WHEATON...SISSETON...WEBSTER...
REDFIELD...CLARK
843 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 AM CDT FRIDAY...

* TIMING...PATCHY FREEZING DRIZZLE THIS MORNING THEN SNOW
  DEVELOPING LATER TODAY AND PERSISTING INTO FRIDAY MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS. 
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE TO HEAVY SNOW. 

* SNOW ACCUMULATIONS...1 TO 4 INCHES.

* IMPACTS...TRAVEL MAY BE HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
TDK
331 
WWUS43 KABR 031652
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT THU APR 3 2014

...WINTER STORM FOR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA...

.A LOW PRESSURE SYSTEM WILL PULL OUT INTO THE CENTRAL PLAINS
TODAY AND MOVE NORTHEAST TOWARD THE WESTERN GREAT LAKES ON
FRIDAY. THIS STORM WILL SPREAD SNOWFALL ACROSS THE AREA...WITH
BREEZY NORTH WINDS DEVELOPING. SNOW AND BLOWING SNOW IS EXPECTED
FOR MUCH OF EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA MID DAY
TODAY THROUGH EARLY FRIDAY. PATCHY DRIZZLE OR FREEZING DRIZZLE IS
ALSO POSSIBLE. 

MNZ046-SDZ020>023-040500-
/O.CAN.KABR.WS.W.0002.140403T1800Z-140404T1500Z/
/O.EXB.KABR.WW.Y.0017.140403T1700Z-140404T1200Z/
BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
1152 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM CDT FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 7 AM CDT FRIDAY. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

* TIMING...PATCHY DRIZZLE OR FREEZING DRIZZLE THEN SNOW
  DEVELOPING AND PERSISTING INTO FRIDAY MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS.
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE SNOW.

* SNOW ACCUMULATIONS...3 TO 5 INCHES.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

SDZ004>007-009-010-016-017-034>037-031800-
/O.CAN.KABR.WW.Y.0018.000000T0000Z-140403T1700Z/
CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-POTTER-FAULK-
SULLY-HUGHES-HYDE-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...BRITTON...
MOBRIDGE...IPSWICH...GETTYSBURG...FAULKTON...ONIDA...PIERRE...
HIGHMORE...MILLER
1152 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

$$

SDZ018-031800-
/O.CAN.KABR.WW.Y.0017.140403T1800Z-140404T1200Z/
SPINK-
INCLUDING THE CITY OF...REDFIELD
1152 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

$$

MNZ039-SDZ008-011-019-040500-
/O.EXT.KABR.WW.Y.0017.140403T1700Z-140404T1200Z/
TRAVERSE-ROBERTS-DAY-CLARK-
INCLUDING THE CITIES OF...WHEATON...SISSETON...WEBSTER...CLARK
1152 AM CDT THU APR 3 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM CDT FRIDAY...

* TIMING...PATCHY DRIZZLE OR FREEZING DRIZZLE THEN SNOW DEVELOPING AND
  PERSISTING INTO FRIDAY MORNING.

* WINDS/VISIBILITY...NORTH 15 TO 30 MPH WITH HIGHER GUSTS.
  VISIBILITY MAY BE REDUCED IN AREAS OF MODERATE SNOW.

* SNOW ACCUMULATIONS...1 TO 3 INCHES.

* IMPACTS...TRAVEL MAY BECOME HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 2, 12:37 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 2, 12:37 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 PM CDT WED APR 2 2014

.UPDATE...
AVIATION DISCUSSION UPDATED BELOW FOR 18Z TAFS.

NARROW BAND OF LIFT MOVING ACROSS THE SOUTHWEST CWA. DRY AIR
ACROSS THE EAST IS UNDERCUTTING THIS FEATURE HOWEVER...SO WHILE
RETURNS ALOFT ARE IMPRESSIVE...THE EASTERN FRINGE IS EVAPORATING
BEFORE REACHING THE GROUND. FROM MURDO WEST IT LOOKS LIKE SNOW IS
BEING REALIZED THOUGH. MESOSCALE MODELS CONTINUE TO PUSH THIS
NORTH/NORTHEAST...AND EXPAND IN COVERAGE AS THE WAVE EJECTS INTO
THE NORTHER PLAINS AND THE FAVORABLE JET QUADRANTS REALIZE BETTER
ALIGNMENT. THE ONLY ISSUE WITH THESE MESOSCALE MODELS IS THE
DEGREE OF DRY AIR IS BEING OVERCOME RATHER QUICKLY...WHICH WILL BE
HARDER TO ACCOMPLISH IN THE REAL WORLD IF EXPERIENCE SERVES ME
RIGHT. THUS...REDUCED SNOW AMOUNTS ON THE EASTERN EXTENT.
ADDITIONALLY...THERE HAVE BEEN NO ADJUSTMENTS TO
HEADLINES/FORECAST FOR IMPENDING EASTERN CWA SYSTEM. 12Z NAM IS IN
GOOD AGREEMENT WITH THE PREVIOUS FORECAST...THOUGH THE LATEST
GFS IS NOW ON A MORE EASTWARDS TRACK. SIGNIFICANT SNOW POTENTIAL
STILL EXISTS FROM SOUTH CENTRAL SOUTH DAKOTA...TO THE NORTHEAST
INTO WESTERN MINNESOTA.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY

VERY ACTIVE SHORT TERM FORECAST WITH TWO STORM SYSTEM AFFECTING
THE AREA. FIRST ONE IS TODAY. WATER VAPOR IMAGERY SHOWS SHORTWAVE
ENERGY ACROSS THE CENTRAL/NORTHERN ROCKIES AND THIS WILL MOVE
TOWARDS THE WESTERN DAKOTAS LATER TODAY. LIFT OUT AHEAD OF THIS
SYSTEM WILL PRODUCE LIGHT TO MODERATE SNOWFALL ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA TODAY. BUFKIT SOUNDINGS REVEAL DECENT AMOUNTS
OF LIFT WITHIN THE SNOW GROWTH REGION ACROSS WESTERN AND CENTRAL
SOUTH DAKOTA. MODELS ARE PRETTY CONSISTENT WITH THEIR AREA OF
SNOWFALL TODAY OVER THE WESTERN HALF OF SOUTH DAKOTA...BUT THE
TRICKY PART OF THE FORECAST WILL BE DETERMINING JUST HOW FAR EAST
SNOWFALL WILL SPREAD AS OVERALL DYNAMICS ARE WEAKER THE FARTHER
EAST YOU GO. THE WESTERN CWA STANDS THE BEST CHANCE FOR
ACCUMULATING SNOW TODAY...WHICH WILL LIKELY AMOUNT TO 2 TO 4
INCHES FOR THE WEST RIVER COUNTIES. AMOUNTS WILL DROP OFF
CONSIDERABLY TOWARDS THE JAMES VALLEY AND POINTS EAST.

LATER TONIGHT...FORECAST RATHER TRICKY AS WELL AS GFS AND GEM ARE
A BIT MORE BULLISH WITH QPF BUT DONT REALLY SEE WHERE THIS IS
COMING FROM. MAIN ENERGY WITH TODAYS WAVE WILL HAVE DEPARTED INTO
NORTH DAKOTA FOR THE MOST PART AND WE WILL NOT YET BE SEEING THE
EFFECTS OF THE NEXT STORM SYSTEM SET TO ARRIVE ON THURSDAY. LIKE
THE DRIER EC SOLUTION FOR OVERNIGHT. FORESEE SOME AREAS OF LIGHT
SNOW/DRIZZLE BUT OVERALL AMOUNTS SHOULD BE LIGHT. IF
ANYTHING...THERE MAY BE MORE NOTICEABLE ACCUMS ACROSS THE NORTHERN
CWA TONIGHT WITH THE AFFECTS OF THE DEPARTING WAVE POSSIBLY BEING
FELT.

BIGGER ISSUE WILL BE THE MUCH STRONGER STORM SYSTEM THURSDAY
THROUGH FRIDAY...WHICH WILL PULL OUT INTO THE CENTRAL PLAINS AND
MOVE TOWARDS THE GREAT LAKES. MODELS HAVE ALL SHIFTED FARTHER
NORTH AND NOW PUT HEAVY SNOW ACROSS THE EASTERN COUNTIES. THE EC
ONCE AGAIN WAS THE FIRST TO SHOW A FURTHER NORTH TRACK AND WATCHED
THE OTHER MODELS FINALLY CATCH UP TO IT. LEANING HEAVILY ON THE EC
FOR THE ENTIRE FORECAST PACKAGE. THE 00Z NAM WAS THE CLEAR OUTLIER
BUT NOW THE NEW 06Z NAM IS STARTING TO TREND FARTHER NORTH AS
WELL. THIS PUTS THE EASTERN CWA UNDER THE GUN FOR POTENTIALLY
HEAVY SNOW...PERHAPS 6 INCHES OR GREATER. HAVE THEREFORE ISSUED A
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH 18Z FRIDAY.
ADJUSTMENTS MAY BE NEEDED TO TIMING IF MODELS START TO SLOW THE
SYSTEM DOWN LIKE THEY TYPICALLY DO CLOSER TO THE EVENT FOR THESE
STRONGER SCALE STORMS. WINDS LOOK TO BE BREEZY/WINDY...BUT
CERTAINLY NOT AS STRONG AS THEY WERE DURING THE RECENT BLIZZARD.
MAY STILL BE ENOUGH TO PRODUCE LOW VSBY...BUT DONT SEE THIS BEING
AN ALL OUT BLIZZARD LIKE THE RECENT STORM THAT MOVED THROUGH.
OVERALL DYNAMICS LOOK PRETTY GOOD. MODERATE TO STRONG
FRONTOGENESIS DURING THE DAY THURSDAY. UPPER LEVEL JET MAX MOVES
OVERHEAD AS WELL WITH GOOD AMOUNTS OF DIVERGENCE SHOWING UP IN
MODELS. ISENTROPIC PLOTS SHOW NICE UPGLIDE AND PLENTY OF MOISTURE
WITH MODERATE SPEC HUMIDITY VALUES.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

SFC HIGH PRESSURE BUILDS IN FRIDAY NIGHT WHILE A BROAD UPPER TROF
REMAINS OVER THE PLAINS. THERE WILL BE A SERIES OF SHORTWAVES
MOVING THROUGH THE UPPER TROUGH THROUGH THE START OF THE NEXT WORK
WEEK. ALLBLEND KEEPS IN SOME SLIGHT CHANCE POPS SUNDAY NIGHT
THROUGH MONDAY NIGHT. LET THOSE REMAIN FOR CONSISTENCY HOWEVER THE
ECMWF IS TRENDING DRY FOR THE DAKOTAS DURING THIS PERIOD WITH THE
SFC HIGH DIRECTLY OVERHEAD.

BY TUESDAY UPPER FLOW BECOMES NORTHWESTERLY. ON THE PLUS SIDE
THERE ARE NO EXPECTED WELL DEVELOPED LOW PRESSURE SYSTEMS THROUGH
THE ENTIRE PERIOD. TEMPERATURES WILL MODERATE OVER THE WEEKEND AND
MAY EVEN JUMP ABOVE NORMAL BY THE VERY END OF THE EXTENDED.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED TO GRADUALLY DETERIORATE ACROSS THE
REGION THIS AFTERNOON AND EVENING AS A BAND OF SNOW DEVELOPS AND
MOVES NORTHEAST OVER THE REGION. HOWEVER THERE IS SOME DRY AIR TO
OVERCOME WHICH WILL CONTRIBUTE TO SLOW LOWERING OF CIGS. VSBYS ARE
EXPECTED TO FALL INTO MVFR/IFR DURING SNOWFALL. MOST OF THE
ACCUMULATING SNOW SHOULD END BEFORE MIDNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
     ROBERTS-SPINK.

MN...WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     AFTERNOON FOR BIG STONE-TRAVERSE.

&&

UPDATE...CONNELLY
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 2, 5:00 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT WED APR 2 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
500 AM CDT WED APR 2 2014 /400 AM MDT WED APR 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW CAN BE EXPECTED TODAY ACROSS WESTERN AND CENTRAL SOUTH
DAKOTA...WITH 2 TO 4 INCHES POSSIBLE WEST OF THE MISSOURI RIVER.
LESSER AMOUNTS OF AN INCH OR LESS WILL BE FOUND FROM THE JAMES
VALLEY AND POINTS EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH STRONGER STORM SYSTEM WILL AFFECT EASTERN SOUTH DAKOTA INTO
WEST CENTRAL MINNESOTA THURSDAY INTO FRIDAY. THE POTENTIAL EXISTS
FOR 6 INCHES OR GREATER FROM SOUTHEAST UP THROUGH NORTHEAST SOUTH
DAKOTA INTO WEST CENTRAL MINNESOTA. UNCERTAINTIES STILL REMAIN ON
EXACT TRACK AND TIMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Apr 2, 10:08 AM CDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1008 AM CDT WED APR 2 2014

SDZ033>035-045-048-021700-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
1008 AM CDT WED APR 2 2014 /908 AM MDT WED APR 2 2014/

...NARROW BAND OF HEAVY SNOW LIFTING NORTH...

A NARROW BAND OF HEAVY SNOW IS LIFTING NORTH. INITIALLY LOCATED
ALONG A LINE FROM PHILIP TO CHAMBERLAIN...THIS FEATURE IS
EXPECTED TO CROSS INTERSTATE 90 SHORTLY...AND MOVE INTO THE
PIERRE AREA BETWEEN 11AM AND NOON CDT. A QUICK BURST OF SNOW IS
EXPECTED...WITH ACCUMULATION AROUND AN INCH OR TWO.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:57 AM CDTWinter Storm WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more11 hr
Apr 2, 3:26 PM CDTWinter Weather AdvisoryABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more26 hr

Nearby

Winter Storm Warnings in South Dakota, 2014Winter Storm Warnings in Minnesota, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.